Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 16, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 21, 2004, 1:32 PM EDT for Pocahontas County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 1:32 PM EDT (17:32 UTC)
- Expired
- May 21, 2004, 2:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Pocahontas County, WV
The radar
The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 211732 SVRRLX WVC075-211815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 132 PM EDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POCAHONTAS COUNTY IN WEST VIRGINIA... * UNTIL 215 PM EDT... * AT 122 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF GREENBANK...MOVING SOUTH AT 30 MPH. . --CALL TO ACTION-- THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH... TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. --CALL TO ACTION-- THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3839 7980 3833 8002 3783 7984 3790 7955 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:05 PM EDT, 27 minutes earlier.
Area forecast discussion, May 21, 1:05 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 105 PM EDT FRI MAY 21 2004 .UPDATE FOR AVIATION... .DISCUSSION... 1105 AM EDT FRI MAY 21 2004 UPDATE TO ZFP ALREADY ISSUED. MAIN CHANGES HAVE BEEN TO DECREASE POPS ACROSS EXTREME SOUTHERN PORTION OF THE CWA EARLY THIS AFTERNOON. LEFTOVER BOUNDARIES REMAIN ACROSS THE CWA...AND WILL BE THE FOCUS OF CONVECTION FOR THE AFTERNOON HOURS. ALSO DECREASED POPS QUICKER OVERNIGHT. OTHERWISE...FEW CHANGES MADE TO THE CURRENT FORECAST. KF && .PREVIOUS DISCUSSION... 355 AM EDT FRI MAY 21 2004 RIVER FLOOD WARNING FOR ATHENS ON THE HOCKING TERMINATED AS LEVEL AS DROPPED BELOW THE 20 FLOOD STAGE. CREST WAS AROUND 20.8 FEET...SO MINOR. STRONG MID LEVEL CAP DEVELOPED LATE YESTERDAY...WEAKENING EARLY THIS MORNING WITH APPROACH OF UPPER AIR DISTURBANCE. SOME MORNING SHOWERS/THUNDERSTORMS POSSIBLE ERN OHIO AND NRN WV FROM UPPER AIR DISTURBANCE. THINKING THAT DISTURBANCE WILL BE WELL TO OUR EAST...BEFORE AFTERNOON HEATING. QUESTION IS LEFTOVER BOUNDARIES SW OF THAT FEATURE. THINKING SOME REDEVELOPMENT DURING THE 18-01Z PERIOD. WIND FLOW WEAKENS SO ACTIVITY WOULD BE MOVING SLOWER. WILL HAVE TO MONITOR FOR ANY TRAINING...BUT CERTAINLY TOO PREMATURE TO ISSUE ANY FLOOD WATCH DURING THESE PREDAWN HOURS. THINKING DEW POINTS PEAKING TODAY AROUND 70-72 IN WESTERN LOWLANDS ...THEN SOMEWHAT LOWER...MAINLY MID/UPPER 60S OVER WEEKEND. HEAT SEEMS TO BE THE MAIN STORY FOR THE WEEKEND...WITH FRONTAL ZONE REMAINING TO OUR NORTH. MAY BE THIS SHOULD BE THE HOLIDAY WEEKEND INSTEAD OF THE NEXT TIME AROUND ? NO CHANGES MADE TO MONDAY THROUGH THURSDAY...BUT TIMING OF FRONTAL ZONE COMING BACK SOUTH WILL DETERMINE WEDNESDAY AND THURSDAY. PATTERN SEEMS TO FAVOR PUSHING THE FRONT THROUGH...WITH COOLER AIR RETURNING DURING THAT WEDNESDAY- THURSDAY PERIOD. WE WILL BE EVALUATING THIS TREND DURING THE DAY SHIFT. BATTY && .AVIATION... 105 PM EDT FRI MAY 21 2004 THE CONVECTIVE SYSTEM THAT FLIRTED WITH THE PKB TO CKB TO EKN CORRIDOR...PUT DOWN A BOUNDARY THAT COULD BE THE FOCUS FOR REDEVELOPMENT THIS AFTERNOON. PUT IN A TEMPO POSSIBILITY FOR MVFR CONDITIONS IN SHRA FOR ALL TERMINALS...BUT EXPECT MOST OF THE TSRA TO REMAIN ACROSS NORTHERN AND CENTRAL CWA. HINTED AT THUNDER POSSIBILITY BY INCLUDING CB. SHOULD SEE IMPROVING CONDITIONS BY SUNSET AS HEATING FADES AND UPPER SUPPORT EXITS. WHOEVER GETS RAINED ON TODAY WILL GET FOGGED IN TONIGHT. THEREFORE...CKB AND EKN SHOULD SEE IFR VISIBILITIES OVERNIGHT. AS FOR SATURDAY WILL NOT ADD SHRA OR TSRA AT THIS TIME AS WE LOOK TO BE IN A LULL PRECIPITATION WISE...WITH A SMALL CHANCE OF CONVECTION AT THE END OF THE FORECAST PERIOD MAINLY ACROSS THE EASTERN MOUNTAINS OF WV. KF && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE.
Hazardous weather outlook, May 20, 4:10 PM EDT, 21 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 300 AM PM EDT FRI MAY 21 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-220800- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 410 PM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... BOUNDARIES LEFT OVER FROM SOME MORNING SHOWERS AND THUNDERSTORMS ACROSS OHIO AND NORTHERN WEST VIRGINIA...MAY HELP TO TRIGGER SOME SCATTERED AFTERNOON AND EARLY EVENING CONVECTION. THERE IS A SLIGHT CHANCE THAT A THUNDERSTORM COULD PRODUCE A DAMAGING WIND GUST THIS AFTERNOON OR EARLY THIS EVENING. LOCALIZED DOWNPOURS ARE POSSIBLE IN THE WARM AND HUMID AIR...THE NATIONAL WEATHER SERVICE WILL BE MONITORING...IN CASE ANY COUNTIES ARE FAVORED FOR REPETITIVE SHOWERS...AND THE POSSIBILITY OF SMALL STREAM FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KTB
In the hours before
Special weather statement, May 21, 8:00 AM EDT, 5 hours 32 minutes before
WVZ046-047-211230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 800 AM EDT FRI MAY 21 2004 AT 800 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM SOUTH OF ELKINS...MOVING SOUTHEAST AT 20 MPH. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY IN SOME LOCATIONS FROM THIS THUNDERSTORM AS IT MOVES THROUGH EAST CENTRAL RANDOLPH AND NORTHERN POCAHONTAS COUNTIES. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, May 21, 8:08 AM EDT, 5 hours 24 minutes before
WVZ028-038-039-047-211245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 808 AM EDT FRI MAY 21 2004 AT 808 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM...20 MILES SOUTHEAST OF GLENVILLE...MOVING SOUTHEAST AT 20 MPH. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY IN SOME LOCATIONS FROM THIS THUNDERSTORM AS IT MOVES THROUGH EXTREME NORTHEAST BRAXTON COUNTY...EXTREME SOUTHERN UPSHUR COUNTY AND NORTHERN WEBSTER COUNTY. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, May 21, 8:23 AM EDT, 5 hours 9 minutes before
WVZ017-211245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 823 AM EDT FRI MAY 21 2004 AT 823 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM WILL BE MOVING FROM WEST TO EAST THROUGH WIRT COUNTY UNTIL AROUND 845 AM. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY IN SOME LOCATIONS FROM THIS THUNDERSTORM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, May 21, 8:31 AM EDT, 5 hours 1 minute before
WVZ028-211245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 831 AM EDT FRI MAY 21 2004 AT 830 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM WILL BE MOVING FROM WEST TO EAST ACROSS CENTRAL AND NORTHERN BRAXTON COUNTY UNTIL 845 TO 9 AM. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY IN SOME LOCATIONS FROM THIS THUNDERSTORM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, May 21, 9:10 AM EDT, 4 hours 22 minutes before
WVZ028-211330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 910 AM EDT FRI MAY 21 2004 AT 910 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM WILL BE MOVING FROM WEST TO EAST THROUGH BRAXTON COUNTY UNTIL AROUND 930 AM. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY IN SOME LOCATIONS FROM THIS THUNDERSTORM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, May 21, 1:08 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 108 PM EDT FRI MAY 21 2004 WVZ046-047-212000- POCAHONTAS WV-RANDOLPH WV- INCLUDING THE CITIES OF...ELKINS AND MARLINTON 108 PM EDT FRI MAY 21 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH SOUTHERN RANDOLPH AND NORTHERN POCAHONTAS COUNTIES. THESE STORMS HAVE THE POTENTIAL TO PRODUCE BRIEF GUSTY WINDS...VERY HEAVY DOWNPOURS AND DANGEROUS LIGHTING. AUTOMATED RAIN GAGES HAVE INDICATED BETWEEN 0.75 TO 1.00 INCHES IN A BRIEF PERIOD OF TIME. PONDING OF WATER ON ROADWAYS AND QUICK RISES ON STREAMS AND CREEKS CAN BE EXPECTED...ESPECIALLY ALONG MILL CREEK...MIDDLE FORK OF THE TYGART...HEWETT FORK AND SUGAR RUN IN RANDOLPH COUNTY AND ALONG THE WEST FORK OF THE GREENBRIER IN POCAHONTAS COUNTY. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SIKORA
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:34 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 56 min |
| May 21, 6:38 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge | 52 min |
| May 21, 6:48 PM EDT | Severe Thunderstorm Warning | RLX | Tyler | 42 min |
| May 21, 6:54 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie | 66 min |
| May 21, 7:17 PM EDT | Severe Thunderstorm Warning | RLX | Wirt | 43 min |
| May 21, 7:25 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Taylor | 35 min |
| May 21, 7:32 PM EDT | Severe Thunderstorm Warning | RLX | Gilmer, Lewis | 43 min |
| May 21, 7:52 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Braxton, Randolph, Upshur | 53 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.